Saw Rheumatologist, now on Plaquenil. ?
Posted 11 August 2009 - 02:38 PM
Well, I still don't have a diagnosis other than sicca and possible connective tissue disorder, but the rheumatologist gave me a prescription for plaquenil today.
I already made an appointment with my eye doctor, plaquenil I guess can rarely cause vision problems.
I sure hope I don't end up with vision or eye problems. I already use Restasis, and I've been using it since 2003, one of the first patients in my clinic to get a prescription for it.
I see some skin differences, but the rheumatologist doesn't think my skin is tight at all, although I do have abnormal nailfold capillaries.
Talking to him is confusing. At one point he seems to agree that I do have issues that would point to sclero or other disorder, but then it is like he is talking himself out of it, and says no it isn't.
At least, all the tests ordered don't show any serious issues to worry about. The skin biopsy showed slight thickening of the skin. I'm surprised that they don't test for more technical evidence of scleroderma that are available right here on this site. I wanted to ask if they tested for lympocytes and t-cells, but I didn't think that would get me very far with him.
Anyway, I've read a few past posts about plaquenil, and sorting through all that is a little hard, so does anyone have some pointers? Does it work for fatigue, which is why the doctor wanted me to take it.
Posted 11 August 2009 - 05:34 PM
I was seeing the eye doctor sometimes once or twice a month. I think he must have every piece of electronic equipment there is and sometimes I wondered if he was being cautious or milking the system. He always said I have weird eyes. I had stopped driving which is very inconvenient. Reading was a thing of the past so when he started heading to what has turned out to be 20/30 that covered my doubts. Those processes took months.
After about 4 months on the Plaquenil he went through all his electronics again. He said I want to do one more test. His nurse came in with one of those little books that check color vision. I jokingly told her that I can read only about half of the pages. When we finished, it only takes a couple minutes, I asked if I got half of them. Almost.
The doctor came back in and said he wanted the retina doctor to examine me. I expected to make an apt and would see him at a later date. But instead they took me to his office and he saw me in about 5 minutes. That rush sort of caused me to wonder. After the exam, which was just him looking, no electronics he said do not take Plaquenil. Your retinas are compromised, not much of an explanation but was connected to the lack of color vision. Color problems are typically a male problem but I knew of my problem since a teen. Back to the computer I researched the problem.
When I told the rheumatologist she acted like it was a personal insult to her. I reminded her she had told me to have the eye doctor watch it so I was following his advice even telling her how it went with the retina exam. She said Plaquenil only causes problems after long time use. I thought the eye doctors first question about Plaquenil should have been to ask if I knew I had a color problem. Maybe he didn't know. Apparently she did not know about color problems so would not have known to ask. So simple. I bet she will not retain that info for future times.
Sorry to make this so long but wanted to give the back and forth of the doctors. "He is the eye doctor and "she" is the rheumatologist.
I'm glad I worked with that eye doctor. He must be OK as now I can do little things...like drive and read. Hope I didn't muddy things too much.
Posted 11 August 2009 - 11:57 PM
I haven't written in quite a while either.
So, do you think that you might have had a predispossision to eye troubles with plaquenil? I don't have any trouble with those color charts at my eye exams. That is definitely something that I don't want to develop, so I will watch that too. From what I've read on the medicine, it takes sometimes 6 months to get the benefit from plaquenil which would be too late if you get eye trouble after just one month.
I always worry about the side effects of medicine, and I know I've been a bad patient and not taken some medicine because of the possible side effects. Those weren't major meds, one was for allergies and I figured I'd put up with the allergy rather than medicinal side effects.
I'd like to try this because as you know, school is about to start. Last year there were times I could barely lift my arms by the last class of the day to write on the board. Erasing a whole board is slow going for me, and I think it will be slightly worse this year from what I'm already experiencing.
Thanks for your post.
I hope things are improving some for you. Are you going to be teaching this fall?
Posted 12 August 2009 - 06:04 AM
I'm on Plaquenil and it has worked really well for me for the fatigue and also for some of the muscle pain I experience. It's also taking up the slack since I've needed to reduce the dose of the CellCept due to continuing poor lab work.
As I understand it, the toxicity as related to the eye is pretty much dose dependent and also perhaps related to how long one uses it. Typically, when used to treat autoimmune diseases, the dosage is much lower than when it is prescribed as an anti-malarial. My rheumatologist did recommend that I increase my visits to the ophthalmologist to twice a year.
About 5 years ago I had a diagnosis of very early macular degeneration (MD) based on ultra-widefield retinal imaging. This was before my scleroderma diagnosis and long before starting Plaquenil (this year). I always note it whenever I fill out a history and my rheumatologist felt that the risk/benefit analysis came down in favor of starting Plaquenil.
Anyhow, upon a repeat ultra-widefield retinal imaging this June, the eye doctor noted an increase in the number and size of macular lesions, but was reluctant to connect it to the Plaquenil. He wrote to my rheumatologist suggesting that the MD is age-related and recommending that I continue the Plaquenil as prescribed. He also recommended I have a repeat exam in about 3 months to see if the lesions are changing rapidly (which would mean Plaquenil is more likely responsible) or not.
I would really, really hate to have to discontinue Plaquenil. I still have days when the fatigue is overwhelming, but not so often and not for so long.
Best wishes and good luck with your decision.
(Retired) ISN Director of Support Services
(Retired) ISN Sclero Forums Manager
(Retired) ISN Blog Manager
(Retired) ISN Assistant News Guide
(Retired) ISN Artist
International Scleroderma Network
Posted 12 August 2009 - 10:32 AM
I had high presssure/glaucoma in one eye for a few years before diagnosis, and have always had frequent eye checks, which have all been good, except the eye specialist noticed some damage due to dry yeys, so gave me some drops for that. Ive also been diabetic on insulin for 43 years, and luckily have no retinopathy at all, so my control must be ok.
I hope I dont have to reduce the meds, as I would hate to go back to the levels of pain and fatigue I had before.
Im not one to read up much on the side effects, as Id be afraid it would sway me towards the 'cyberchondria' that Ive heard mentioned on the forum. Maybe I put too much trust in the doctors, or maybe its my faith that makes me feel Im being looked after from above, even with 6 autoimmune conditions (it could always be worse!)
Good luck ladies!
Posted 12 August 2009 - 10:53 AM
I could have summarized my long post to say;
1. Doctors don't always know....but you already knew that.
2. If you have color vision problems consider a retina consult.
Posted 12 August 2009 - 11:00 AM